Eyebrows are an important feature of your face. They are not only used for beauty, but they also provide one of the best forms of non-verbal communication. With a raising or lowering of the eyebrows, one can show a multitude of emotions. For some people, eyebrows grow dark and thick; for others eyebrows can grow in more sparse and thin.
One common cause of sparse eyebrow hair growth is hormones. Hormonal imbalances can interrupt many other processes in the body, including the growth of eyebrow hair. Hormonal imbalances are usually the side effects of a condition, disease or prescription medications containing hormones. Pregnancy, thyroid disease and hormone replacement therapy are the most common causes of hormone-related eyebrow hair loss.
Undergoing chemotherapy treatments for cancer may also cause sparse eyebrow hair growth. Chemotherapy specifically targets cells within the body that multiply quickly. Since the cells that make up hair multiply at an accelerated rate, the hair cells can quite often be killed with the cancer cells. Since eyebrow hair grows as a slower pace than head hair, many times chemotherapy will only thin the eyebrow hair instead of causing it all to fall out.
Certain infections may also cause sparse eyebrow hair growth. Infections can influence eyebrow hair growth in three main ways. First, they can cause severe itching causing the eyebrow hair to be scratched out. This is common with parasitical infections such as lice. Secondly they can fall out as a side effect of the infection such as the case with syphilis. Finally, they can infect the tissue deep in the skin causing the hair follicles to be squeezed out. This is the case with leprosy (Hansen's disease).
Common skin problems such as psoriasis, contact dermatitis and eczema around the eyebrow region can also cause sparse eyebrow hair growth. This occurs in relation to the amount of swelling and the itching often accompanied by the skin disorder.
Adverse reactions to prescription medications may also cause sparse eyebrow hair growth. This is most commonly seen with antidepressants such as Prozac and Haldol, antihypertensives such as Clonidine, and seizure medications such as phenobarbital and Dilantin.